DOES NIACIN BOOST ENERGY?

Share this article:

I have prescribed niacin (Niaspan) to improve patients’ lipid panels. More than one has told me that this agent gives them a “lift” and makes them feel energized. Obviously, this is not the desired intention. Is there any physiologic mechanism for this reaction, or is it merely a placebo effect?
—Cathy R. Kessenich, DSN, ARNP, Tampa, Fla.

Flushing is secondary to vasodilation and a common effect of various niacin formulations, including Niaspan. While this effect occurs in similar numbers of patients on these agents, the frequency is lower with Niaspan than with the immediate-release formulation. Sensations of warmth, tingling, and palpitation can occur and may be interpreted as a “lift.” The flushing effect can be minimized by taking aspirin or a nonsteroidal anti-inflammatory drug 30 minutes prior to niacin ingestion.
—Norma M. Keller, MD (100-24)

Share this article:
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters